Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Abelian spiders and real cyclotomic integers


Authors: Frank Calegari and Zoey Guo
Journal: Trans. Amer. Math. Soc.
MSC (2010): Primary 11R18, 46L37
DOI: https://doi.org/10.1090/tran/7237
Published electronically: February 26, 2018
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ \Gamma $ is a finite graph, then the largest eigenvalue $ \lambda $ of the adjacency matrix of $ \Gamma $ is a totally real algebraic integer ($ \lambda $ is the Perron-Frobenius eigenvalue of $ \Gamma $). We say that $ \Gamma $ is abelian if the field generated by $ \lambda ^2$ is abelian. Given a fixed graph $ \Gamma $ and a fixed set of vertices of $ \Gamma $, we define a spider graph to be a graph obtained by attaching to each of the chosen vertices of $ \Gamma $ some $ 2$-valent trees of finite length. The main result is that only finitely many of the corresponding spider graphs are both abelian and not Dynkin diagrams, and that all such spiders can be effectively enumerated; this generalizes a previous result of Calegari, Morrison, and Snyder. The main theorem has applications to the classification of finite index subfactors. We also prove that the set of Salem numbers of ``abelian type'' is discrete.


References [Enhancements On Off] (What's this?)

  • [AMP] Narjess Afzaly, Scott Morrison, and David Penneys, The classification of subfactors with index at most $ 5 \frac {1}{4}$, preprint: http://arxiv.org/abs/1509.00038.
  • [Cas69] J. W. S. Cassels, On a conjecture of R. M. Robinson about sums of roots of unity, J. Reine Angew. Math. 238 (1969), 112-131. MR 0246852, https://doi.org/10.1515/crll.1969.238.112
  • [CMS11] Frank Calegari, Scott Morrison, and Noah Snyder, Cyclotomic integers, fusion categories, and subfactors, Comm. Math. Phys. 303 (2011), no. 3, 845-896. MR 2786219, https://doi.org/10.1007/s00220-010-1136-2
  • [GR01] Chris Godsil and Gordon Royle, Algebraic graph theory, Graduate Texts in Mathematics, vol. 207, Springer-Verlag, New York, 2001. MR 1829620
  • [JMS14] Vaughan F. R. Jones, Scott Morrison, and Noah Snyder, The classification of subfactors of index at most 5, Bull. Amer. Math. Soc. (N.S.) 51 (2014), no. 2, 277-327. MR 3166042, https://doi.org/10.1090/S0273-0979-2013-01442-3
  • [Kro57] L. Kronecker, Zwei Sätze über Gleichungen mit ganzzahligen Coefficienten, J. Reine Angew. Math. 53 (1857), 173-175 (German). MR 1578994, https://doi.org/10.1515/crll.1857.53.173
  • [Mor] Scott Morrison, Problems in the classification of small index subfactors, Lecture, NCGOA 2014, notes and video available here: http://tqft.net/web/talks.
  • [MS05] James McKee and Chris Smyth, Salem numbers, Pisot numbers, Mahler measure, and graphs, Experiment. Math. 14 (2005), no. 2, 211-229. MR 2169524
  • [Smy81] C. J. Smyth, On the measure of totally real algebraic integers. II, Math. Comp. 37 (1981), no. 155, 205-208. MR 616373, https://doi.org/10.2307/2007513
  • [Smy84] C. J. Smyth, The mean values of totally real algebraic integers, Math. Comp. 42 (1984), no. 166, 663-681. MR 736460, https://doi.org/10.2307/2007609
  • [SZ09] Florin Stan and Alexandru Zaharescu, Siegel's trace problem and character values of finite groups, J. Reine Angew. Math. 637 (2009), 217-234. MR 2599088, https://doi.org/10.1515/CRELLE.2009.097
  • [SZ12] Florin Stan and Alexandru Zaharescu, The Siegel norm of algebraic numbers, Bull. Math. Soc. Sci. Math. Roumanie (N.S.) 55(103) (2012), no. 1, 69-77. MR 2951973

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 11R18, 46L37

Retrieve articles in all journals with MSC (2010): 11R18, 46L37


Additional Information

Frank Calegari
Affiliation: Department of Mathematics, The University of Chicago, 5734 S University Avenue, Chicago, Illinois 60637
Email: fcale@math.uchicago.edu

Zoey Guo
Affiliation: Department of Mathematics, Marlboro College, 2582 South Road, Marlboro, Vermont 05344
Email: zoeyguo@gmail.com

DOI: https://doi.org/10.1090/tran/7237
Received by editor(s): July 23, 2016
Received by editor(s) in revised form: December 11, 2016, and December 15, 2016
Published electronically: February 26, 2018
Additional Notes: The authors were supported in part by NSF Grant DMS-1648702.
Article copyright: © Copyright 2018 American Mathematical Society

American Mathematical Society